Texas, 2008

Flash Flood in Texas, August 30, 2008

August 30, 2008 · NWS MAF · 1 event in 1 county or zone

A strong upper level disturbance, moving northwestward across the area, aided in the development of scattered showers and thunderstorms across the Permian Basin and southwest Texas. Due to saturated grounds from previous rainfall, additional rainfall over the Guadalupe Mountains of Texas resulted in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper level disturbance, moving northwestward across the area, aided in the development of scattered showers and thunderstorms across the Permian Basin and southwest Texas.

Due to saturated grounds from previous rainfall, additional rainfall over the Guadalupe Mountains of Texas resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 30, 1:54 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 30, 1:54 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT SAT AUG 30 2008

.DISCUSSION...

ACTIVE WEATHER PATTERN CONTINUING ACROSS WEST TEXAS AND SE NEW
MEXICO THROUGH THE REMAINDER OF THE WEEKEND AS THE REMNANTS OF
TROPICAL STORM JULIO CONTINUE TO IMPACT THE AREA. LATEST WATER
VAPOR IMAGERY SHOWING MAIN CIRCULATION OF FEATURE LOCATED ACROSS
THE SOUTHERN TIP OF BAJA CALIFORNIA WITH A WELL DEFINED SHORTWAVE
TROUGH NOW LOCATED ACROSS SOUTHERN CHIHUAHUA IN NORTHERN MEXICO.
ASSOCIATED CONVECTION VERY NOTICEABLE ON WATER VAPOR IMAGERY AND
LIGHTNING DATA...WITH CURRENT TRENDS SHOWING GRADUAL NORTHWARD
MOVEMENT TOWARDS SOUTHERN BIG BEND AREA LATE THIS AFTERNOON.
FURTHER NORTH ACROSS OUR REGION...SCT TO NUMEROUS SHOWERS CONTINUE
TO ROTATE AROUND MAIN CIRCULATION...HOWEVER NONE AS OF THIS POINT
HAVE INDICATED SIGNIFICANT FLASH FLOOD POTENTIAL. LATEST 1-HR
PRECIP ESTIMATES FROM KMAF RADAR SHOW VALUES RANGING FROM A 0.10 -
0.75 INCHES...LIKELY A RESULT OF PERSISTENT CLOUD COVER AND LACK
OF SUFFICIENT UPDRAFT GROWTH. H70 STREAMLINE ANALYSIS SHOWING MAIN
INFLUX OF MOISTURE ARRIVING FROM THE GULF OF MEXICO AS CLOCKWISE
ROTATION AROUND MAIN UPPER LEVEL HIGH ACROSS THE MISSISSIPPI RVR
VLY CONTINUES TO RESULT IN SOUTHEASTERLY MID AND UPPER LEVEL FLOW.
WITH ATMOSPHERIC PROFILES REMAINING VERY MOIST AS WAS EVIDENT ON
12Z KMAF RAOB...FEEL CONFIDENT PRECIP WILL CONTINUE TO FALL ACROSS
THE REGION THROUGH THE AFTERNOON AND EARLY EVENING HOURS. FLASH
FLOODING CONCERNS BEGINNING TO WANE AS PREVIOUSLY MENTIONED AS
PRECIP EFFICIENCY WILL LIKELY REMAIN RATHER LOW AS A RESULT OF
ABUNDANT CLOUD COVER. FOR NOW WILL ALLOW FLASH FLOOD WATCH TO RIDE
OUT UNDER THE PREMISE THAT AFTERNOON SHIFT CAN EXTEND/CANCEL BASED
ON AFTERNOON CONVECTION TRENDS.

BY TOMORROW...UPPER LEVEL TROUGH WILL CONTINUE DIGGING ACROSS THE WEST
COAST...HELPING TO ESTABLISH SWRLY MID/UPPER LEVEL FLOW ACROSS
WEST TX/SE NM. THIS FEATURE WILL FINALLY ABSORB MUCH OF THE TS
JULIO ENERGY...FINALLY RIDING IT OF OUR CONCERN FOR THE TIME BEING.
WITH THAT SAID...UPPER LEVEL PATTERN WILL CONTINUE TO BE CONDUCIVE
TO UPPER LEVEL DISTURBANCES WITH WELL ESTABLISHED SWRLY FLOW
ALOFT...WITH THE FIRST OF THESE EXPECTED TO ARRIVE SUNDAY
AFTERNOON/EVENING. IN RESPONSE TO THIS...HAVE KEPT CHANCE POPS
GOING ACROSS THE WEST...WITH SLIGHT CHANCE MENTION PRIMARILY FOR
AREAS EAST OF THE PECOS RIVER...WHICH APPEARS TO BE THE CONSENSUS
BETWEEN VARIOUS SHORT TERM PROGS. PRECIP WILL LIKELY CONTINUE INTO
THE EVENING HOURS HOWEVER FEEL COVERAGE WILL BEGIN TO BACK OFF
WITH LOSS OF DAYTIME HEATING. SEVERE WEATHER CONCERNS REMAIN BLEAK
AS MAIN UPPER LEVEL FORCING WITH REGARDS TO SHEAR WILL REMAIN
NORTH AND WEST OF AREA IN RESPONSE TO DIGGING UPPER TROUGH ACROSS
THE WEST COAST/GREAT BASIN AREA.

WITH SWRLY FLOW ESTABLISHED...INDICATIONS CONTINUE TO POINT TOWARDS AN
EARLY WEEK WARM UP WITH TEMPS LIKELY APPROACHING NEAR NORMAL
LEVELS BY MONDAY. LOW TO MID 90S EXPECTED ACROSS MOST
LOCALS...WITH RIO GRANDE VLY LOCATIONS LIKELY CLIMBING INTO THE
UPPER 90S. WITH WARMER CONDITIONS AND THE RETURN OF SOUTHEASTERLY
UPSLOPE FLOW...FEEL CHANCES FOR SCT STORMS WILL BE ON THE INCREASE
AS A RESULT. BEST CHANCES WILL LIKELY RESIDE TO THE WEST OF THE
PECOS RIVER AS IS SO OFTEN THE CASE THIS TIME OF YEAR...WITH
TRENDS BY MON AFTERNOON BECOMING FAVORABLE FOR ORGANIZED
CONVECTION. BY MON AFTERNOON...GFS IS POINTING TOWARDS A WELL
DEFINED INSTABILITY AXIS EXTENDING THROUGH THE EASTERN NEW MEXICO
FOOTHILLS THROUGH THE WEST TEXAS MOUNTAINS...WITH ANYWHERE FROM
700-1200 J/KG BEING ADVERTISED VIA AWIPS CALCULATIONS AND AS MUCH
AS 1500 J/KG VIA GFS BUFKIT PROFILES. MID-LEVEL SPEED MAX OF 30-35 KTS
ALSO EXPECTED TO RIDE THROUGH REGION IN SOUTHWESTERLY FLOW ALOFT.
WITH THAT SAID...WAY TO EARLY TO GET EXCITED HOWEVER WITH ELEVATED
SOURCES OF INSTABILITY PRESENT TO THE WEST OF THE PECOS
RIVER...TRENDS WILL OBVIOUSLY HAVE TO BE MONITORED.

MID-WEEK COLD FRONT EXPECTED TO BEGIN WORKING INTO AREA WED/THU
TIME FRAME WITH RELATIVELY DECENT AGREEMENT BETWEEN GFS/ECMWF
SOLUTIONS. AS A RESULT...DECIDED TO KEEP TEMPS AT OR BELOW MEX
GUIDANCE AS BOTH MODELS INDICATE RELATIVELY DECENT MOISTURE
ADVECTION INTO REGION FROM THE WEST IN RESPONSE TO MONSOONAL FLOW
ACROSS THE DESERT SOUTHWEST. THIS IN COMBINATION WITH APPROACHING
COLD FRONT IS EXPECTED TO LEAD TO SCATTERED PRECIP BEGINNING TUE
NIGHT AND LASTING THROUGH PORTIONS OF THE DAY ON WED. THROUGH THE
REMAINDER OF THE EXTENDED...VERY FEW CHANGES WERE MADE FOR NOW AS
HURRICANE GUSTAV EFFECTS REMAIN A QUESTION MARK. ECMWF SOLUTIONS
SHOW MAIN LOW QUICKLY BEING ABSORBED AND SHOT ALONG FRONTAL
BOUNDARY NORTHEAST BY WEEK/S END. MEANWHILE...GFS SHOWS LOW
CAMPING OUT ACROSS EASTERN TX WITH A MUCH SLOW EJECTION TOWARDS
THE NORTHEAST. IN SPITE OF UNCERTAINTY...DECIDED TO KEEP THINGS
STATUS QUO FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  87  69  91  /  30  20  20  20
CARLSBAD NM                65  84  67  91  /  50  40  40  40
DRYDEN TX                  69  85  70  92  /  50  30  20  30
FORT STOCKTON TX           67  86  70  93  /  50  40  20  30
GUADALUPE PASS TX          58  74  63  87  /  50  40  40  40
HOBBS NM                   64  83  66  90  /  30  30  30  30
MARFA TX                   60  77  62  85  /  50  40  30  40
MIDLAND INTL AIRPORT TX    67  88  70  92  /  30  30  20  20
ODESSA TX                  68  88  70  92  /  30  30  20  20
WINK TX                    69  89  71  96  /  40  40  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 6 PM MDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES... EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS
     OF EDDY COUNTY.

TX...FLASH FLOOD WATCH UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS
     AREA...GUADALUPE MOUNTAINS...MARFA PLATEAU...PECOS...
     PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...
     TERRELL...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

32
Hazardous weather outlook, Aug 30, 1:03 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
203 PM CDT SAT AUG 30 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
203 PM CDT SAT AUG 30 2008 /103 PM MDT SAT AUG 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH THE AFTERNOON.
LOCALLY HEAVY RAIN IS POSSIBLE...PARTICULARLY IN AND NEAR THE
MOUNTAINS OF WEST TEXAS AND NEW MEXICO. A FLASH FLOOD WATCH IS IN
EFFECT FOR THE REMAINDER OF THE AFTERNOON GENERALLY ALONG AND WEST
OF THE PECOS RIVER.

RAINFALL INTENSITY IS EXPECTED TO DIMINISH THIS EVENING. WHILE
SHOWERS WILL REMAIN POSSIBLE ACROSS THE REGION...PARTICULARLY THE
MOUNTAINS...RAINFALL INTENSITY IS EXPECTED TO DECREASE. FOR THIS
REASON THE FLASH FLOOD WATCH WILL BE ALLOWED TO EXPIRE THIS
EVENING.

THOUGH THE RIO GRANDE HAS EXPERIENCED ELEVATED FLOWS DUE TO
RUNOFF FROM HEAVY RAIN FRIDAY AND OVERNIGHT...THE RIVER STAGES
SHOULD CONTINUE FALLING THIS AFTERNOON. FLOOD WARNINGS MAY AGAIN BE
REQUIRED SHOULD HEAVY RAINFALL OCCUR RESULTING IN ADDITIONAL
RUNOFF.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THOUGH SHOWERS AND THUNDERSTORMS SHOULD DECREASE IN COVERAGE
THROUGH THE WEEKEND...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED PARTICULARLY WEST OF THE PECOS RIVER THROUGH MONDAY.

ANY ADDITIONAL RAINFALL ALONG THE RIO GRANDE WILL KEEP THE RIO
GRANDE RUNNING AT ABOVE NORMAL LEVELS INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.  HOWEVER...EMERGENCY
MANAGERS...LAW ENFORCEMENT...AND AREA RESIDENTS WEST OF THE PECOS
RIVER SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE FLASH FLOODING THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Holloman AFB radar (KHDX), 176 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Culberson

When
August 30, 4:00 PM CST to 5:00 PM CST
Where
Culberson County, 7.13 mi NNE of Pine Spgs to 11.35 mi N of Pine Spgs
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
31.980, -104.770

Over a foot of water was reported flowing across Route 54 in Guadalupe National Park.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133443.